Alert archive / Missouri / Flash Flood Warnings in 2002

Flash Flood Warning 22, NWS Paducah, KY

May 8, 2002Scott County, Missouri

NWS Paducah, KY issued this flash flood warning at May 8, 2002, 5:09 AM CDT for Scott County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2002, 5:09 AM CDT (10:09 UTC)
Expired
May 8, 2002, 9:00 AM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Scott County, MO

The radar

The Paducah radar (KPAH), 73 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.2 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2210 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2210 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
1.7
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 080958
FFWPAH
MOC201-081400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
458 AM CDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCOTT COUNTY IN MISSOURI

* UNTIL 900 AM CDT

* AT 455 AM CDT...WEATHER SERVICE RADAR SHOWED AN AREA OF 
THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS SOUTHEAST MISSOURI. 
THESE STORMS HAVE PRODUCED RAIN AMOUNTS UP TO AN INCH IN ONE HOUR. 
THERE HAVE BEEN REPORTS OF FLOODING IN CAPE GIRARDEAU COUNTY AND THE 
CAPE GIRARDEAU AIRPORT HAS RECEIVED OVER TWO INCHES OF RAIN SINCE 
MIDNIGHT.

* THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS SOUTHEAST MISSOURI.
HOURLY RAINFALL RATES UP TO ONE AND ONE HALF INCHES CAN BE EXPECTED.

* LOCATIONS IN THE WARNING INCLUDE...
BENTON...CHAFFEE...HAY-WOOD CITY...KELSO...MINER...MORLEY...ORAN AND
SCOTT CITY

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.

LAT...LON 3689 8970 3694 8970 3696 8972 3699 8972
          3707 8978 3713 8978 3719 8969 3724 8958
          3725 8947 3714 8944 3709 8938 3705 8939
          3701 8933 3689 8951

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 8, 1:30 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 8, 1:30 AM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 AM CDT WED MAY 8 2002

LATEST SURFACE ANALYSIS SHOWS ONGOING PRECIPITATION DISTORTING
SURFACE FEATURES. IR SAT PICS SHOWS COLDEST TOPS CONTINUE TO ADVECT
EAST. MORE CONVECTION WAS FIRING UP OVER WESTERN MO AND EASTERN
KANSAS SHOULD CONTINUE EAST. ONGOING STORMS ARE ELEVATED AND WOULD
EXPECT HAIL TO BE THE MAJOR THREAT.

OUTFLOW OVER SOUTHERN MISSOURI WILL WORK TO REENFORCE THE REMNANTS
OF BOUNDARY PLACED JUST SOUTH OF THE AREA FROM EARLYIER STORMS. THIS
SHOULD SLOW THE RETURN OF THE WARM FRONT PROGGED TO TAKE PLACE TODAY.
00Z WED MODEL RUNS SUGGEST A REPEAT OF TUE AM WEATHER THIS AM AND
AGAIN THURSDAY AM. MCS SHOULD BEGIN DEPARTING PAH FA LATE THIS
MORNING WITH MESO HIGH KEEPING THINGS SETTLED MOST OF THE REMAINDER
OF THE DAY. MODELS CONTINUE TO ADVERTISE ANOTHER MCS OVERNIGHT AS
COLD FRONT FINALLY EXITS THE AREA THURSDAY. FLOODING COULD BE A
PROBLEM OVERNIGHT AS FINAL MCS MAKES IT WAY ACROSS THE REGION. AN
FLOOD WATCH MAY BE NECESARY OVERNIGHT...BUT WILL HOLD OFF FOR KNOW
AND SEE WHAT EFFECT THIS AM PRCIP HAS ON FFG FOR SECOND PERIOD.

EXCESSIVE CLOUD COVER KEPT TEMPS WELL BELOW MOS GUIDANCE YESTERDAY
FROM THE LINGERING MCS. WOULD EXPECT A SIMILAR SCENARIO TODAY.

.PAH...NONE.

KH

In the hours before

Local storm report, May 8, 3:02 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
302 AM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0204 AM    FRUITLAND                 MO   0.75 INCH HAIL
05/08/02   CAPE GIRARDEAU                 REPORTED BY LAW
                                          ENFORCEMENT

0222 AM    CAPE GIRARDEAU            MO   WIND DAMAGE
05/08/02   CAPE GIRARDEAU                 NUMEROUS TREES AND
                                          POWERLINES DOWN REPORTED
                                          BY CAPE COUNTY EM

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 12:38 AM CDTSevere Thunderstorm WarningPAHWayne37 min
May 8, 2:25 AM CDTFlash Flood WarningPAHCarter4 hr
May 8, 3:28 AM CDTFlash Flood WarningPAHBollinger, Cape Girardeau, Wayne6 hr
May 8, 4:58 AM CDTFlash Flood WarningPAHScott4 hr
May 8, 5:10 AM CDTSevere Thunderstorm WarningPAHScott35 min
May 8, 6:17 AM CDTFlash Flood WarningPAHCarter118 min

Nearby

Flash Flood Warnings in Missouri, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.